View Mobile Site
  • Bookmark and Share

Friends to Follow



Quick Links

Ask Dr. Gott 2/2

Radiation treatment causes colon damage

Text Size: Small Large Medium
Posted: February 1, 2007 4:54 p.m.
Updated: February 16, 2007 5:00 a.m.
DEAR DR. GOTT: In 1997, I was diagnosed with prostate cancer and underwent 35 radiation treatments. The treatment caused tissue damage to my anus and colon. During the eight years since treatment, I have been troubled with diarrhea. None of the advice/prescriptions given by my urologist, gastroenterologist and family physician have been able to provide help. The most relief I got, by using Imodium daily, was sporadic and not complete.
    About a month ago, you wrote an article addressing IBS. I went out immediately and bought a box of Digestive Advantage IBS. Miraculously, I have experienced total relief. Now that it has been several days without using the product, I believe I will proceed with Digestive Advantage to sustain the relief I've gotten. Thank you.
    DEAR READER: Thanks for sharing. Anal and colonic inflammation from radiation therapy is a common consequence that can be difficult to control. Because your experience was so unique (and successful), I am publishing your letter in hopes that it may be helpful to other post-radiation readers.     To give you related information, I am sending you a copy of my Health Report "Constipation and Diarrhea." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.
    DEAR DR. GOTT: I'm just wondering how you go about choosing the letters you answer in your column.
I have written four times and haven't seen an answer yet. It was about me or a relative that had or still has a serious illness. I don't think I have missed any columns. Thanks for your answer.
    DEAR READER: I pick letters I can answer in print if they are of interest, have pertinence, will provide a public service or do not contain information that I have addressed in the recent past.
    I receive about 2,500 letters a week. Answering approximately 20 to 25 letters a week means that I have to be more than selective. My only regret is that, due to space limitations, I have to pass over a huge number of letters. I'm sorry, but this is reality.

    DEAR DR. GOTT: Does type II diabetes cause obesity, or does obesity cause type II diabetes?
    DEAR READER: Probably neither. Diabetes and obesity are clearly related, but there is no convincing evidence that one causes the other. Nonetheless, treatment for obesity and glucose intolerance certainly includes appropriate dietary restrictions, avoidance of sugar, weight loss and a program of regular exercise.
    To give you a more detailed assessment of obesity treatment, I am sending you copies of my Health Reports "Living with Diabetes Mellitus" and "A Strategy for Losing Weight." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 for each report to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title(s).

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.



Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...